Home > Articles > Certification > Other Non-Technical

  • Print
  • + Share This
This chapter is from the book

This chapter is from the book

Myocardial Infarction

When there is a blockage in one or more of the coronary arteries, the client is considered to have had a myocardial infarction. Factors contributing to diminished blood flow to the heart include arteriosclerosis, emboli, thrombus, shock, and hemorrhage. If circulation is not quickly restored to the heart, the muscle becomes necrotic. Hypoxia from ischemia can lead to vasodilation of blood vessels. Acidosis associated with electrolyte imbalances often occurs, and the client can slip into cardiogenic shock. The most common site for a myocardial infarction is the left ventricle. Classic signs of a myocardial infarction include substernal pain or a feeling of heaviness in the chest. However it should be noted that women, elderly clients, and clients with diabetes may fail to report classic symptoms. Women might tell the nurse that the pain is beneath the shoulder or in the back, anxiety, or a feeling of apprehension and nausea.

The most commonly reported signs and symptoms associated with myocardial infarction include

  • Substernal pain or pain over the precordium of a duration greater than 15 minutes
  • Pain that is described as heavy, vise-like, and radiating down the left arm
  • Pain that begins spontaneously and is not relieved by nitroglycerin or rest
  • Pain that radiates to the jaw and neck
  • Pain that is accompanied by shortness of breath, pallor, diaphoresis, dizziness, nausea, and vomiting
  • Increased heart rate, decreased blood pressure, increased temperature, and increased respiratory rate

Diagnosis of Myocardial Infarction

The diagnosis of a myocardial infarction is made by looking at both the electrocardiogram and the cardiac enzymes. The following are the most commonly used diagnostic tools for determining the type and severity of the attack:

  • Electrocardiogram (ECG), which frequently shows dysrhythmias
  • Serum enzymes and isoenzymes

Other tests that are useful in providing a complete picture of the client's condition are white blood cell count (WBC), sedimentation rate, and blood urea nitrogen (BUN).

The best serum enzyme diagnostic is the creatine kinase (CK-MB) diagnostic. This enzyme is released when there is damage to the myocaridium. The Troponin T and 1 are specific to striated muscle and are often used to determine the severity of the attack. C-reactive protein (CRP) levels are used with the CK-MB to determine whether the client has had an acute MI and the severity of the attack. Lactic acid dehydrogenase (LDH) is a nonspecific enzyme that is elevated with any muscle trauma.

Management of Myocardial Infarction Clients

Management of myocardial infarction clients includes monitoring of blood pressure, oxygen levels, and pulmonary artery wedge pressures. Because the blood pressure can fall rapidly, medications such as dopamine is prescribed. Other medications are ordered to relieve pain and to vasodilate the coronary vessels—for example, morphine sulfate IV is ordered for pain. Thrombolytics, such as streptokinase, will most likely be ordered. Early diagnosis and treatment significantly improve the client's prognosis.

Clients suffering a myocardial infarction can present with dysrhythmias. Ventricular dysrhythmias such as ventricular tachycardia or fibrillation lead to standstill and death if not treated quickly.

Ventricular Tachycardia

Ventricular tachycardia is a rapid rhythm absence of a p-wave. Usually the rate exceeds 140–180 bpm. A lethal arrhythmia that leads to ventricular fibrillation and standstill, ventricular tachycardia is often associated with valvular heart disease, heart failure, hypomagnesium, hypotension, and ventricular aneurysms. Figure 13.3 shows a diagram demonstrating ventricular tachycardia.

Figure 13.3

Figure 13.3 Evidence of ventricular tachycardia.

Ventricular tachycardia is treated with oxygen and medication. Amiodarone (Cordarone), procainamide (Pronestyl), or magnesium sulfate is given to slow the rate and stabilize the rhythm. Lidocaine has long been established for the treatment of ventricular tachycardia; however, it should not be used in an acute MI client. Heparin is also ordered to prevent further thrombus formation but is not generally ordered with clients taking streptokinase.

Ventricular Fibrillation

Ventricular fibrillation (V-fib) is the primary mechanism associated with sudden cardiac arrest. This disorganized chaotic rhythm results in a lack of pumping activity of the heart. Without effective pumping, no blood is sent to the brain and other vital organs. If this condition is not corrected quickly, the client's heart stops beating and asystole is seen on the ECG. The client quickly becomes faint, loses consciousness, and becomes pulseless. Hypotension or a lack of blood pressure and heart sounds are present. Figure 13.4 shows a diagram of the chaotic rhythms typical with V-fib.

Figure 13.4

Figure 13.4 Ventricular fibrillation diagram.

Treatment of ventricular fibrillation is to defibrillate the client starting with 200 Joules. Three quick, successive shocks are delivered with the third at 360 Joules. If a defibrillator is not readily available, a precordial thump can be delivered. Oxygen is administered and antidysrhythmic medications such as epinephrine or atropine. If cardiac arrest occurs, the nurse should initiate cardiopulmonary resusicitation. (Please visit the American Heart Association guidelines for CPR).

Cardiac catheterization is used to detect blockages associated with myocardial infarctions and dysrthymias. Cardiac catheterization, as with any other dye procedure, requires a permit. This procedure can also accompany percutaneous transluminal coronary angioplasty. Prior to and following this procedure, the nurse should

  • Assess for allergy to iodine or shellfish.
  • Maintain the client on bed rest with the leg straight.
  • Maintain pressure on the access site for at least 5 minutes or until no signs of bleeding are noted. Many cardiologists use a device called Angio Seals to prevent bleeding at the insertion site. The device creates a mechanical seal anchoring a collagen sponge to the site. The sponge absorbs in 60–90 days.
  • Use pressure dressing and/or ice packs to control bleeding.
  • Check distal pulses because diminished pulses can indicate a hematoma and should be reported immediately.
  • Force fluids to clear dye from the body.

If the client is not a candidate for angioplasty, a coronary artery bypass graft might be performed. The family should be instructed that the client will return to the intensive care unit with several tubes and monitors. The client will have chest tubes and a mediastinal tube to drain fluid and to reinflate the lungs. If the client is bleeding and blood is not drained from the mediastinal area, fluid accumulates around the heart. This is known as cardiac tamponade. If this occurs, the myocardium becomes compressed and the accumulated fluid prevents the filling of the ventricles and decreases cardiac output.

A Swan-Ganz catheter for monitoring central venous pressure, pulmonary artery wedge pressure monitor, and radial arterial blood pressure monitor are inserted to measure vital changes in the client's condition. An ECG monitor and oxygen saturation monitor are also used. Other tubes include a nasogastric tube to decompress the stomach, a endotracheal tube to assist in ventilation, and a Foley catheter to measure hourly output.

Following a myocardial infarction, the client should be given small, frequent meals. The diet should be low in sodium, fat, and cholesterol. Adequate amounts of fluid and fiber are encouraged to prevent constipation, and stool softeners are also ordered. Post-MI teaching should stress the importance of a regular program of exercise, stress reduction, and cessation of smoking. Because caffeine causes vasoconstriction, caffeine intake should be limited. The client can resume sexual activity in 6 weeks or when he is able to climb a flight of stairs without experiencing chest pain. Medications such as Viagra are discouraged and should not be taken within 24 hours of taking a nitrate because taking these medications in combination can result in hypotension. Clients should be taught not to perform the Valsalva maneuver or bend at the waist to retrieve items from the floor. The client will probably be discharged on an anticoagulant such as enoxaparin (Lovenox) or sodium warfarin (Coumadin); however this range varies from one text to another.

  • + Share This
  • 🔖 Save To Your Account